Ototoxic drugs can also cause subjective tinnitus, as they may cause hearing loss, or increase the damage done by exposure to loud noise. Those damages can occur even at doses that are not considered ototoxic. Over 260 medications have been reported to cause tinnitus as a side effect. In many cases, however, no underlying cause could be identified.
For some people, the jarring motion of brisk walking can produce what is called a seismic effect which causes movement in the small bones or contractions in the muscles of the middle ear space. You can experiment to find out if this is the cause by walking slowly and smoothly to see if the clicking is present. Then, try walking quickly and with a lot of motion to see if you hear the clicking. You can also test for the seismic effect by moving your head up and down quickly.
Cognitive behavioral therapy (CBT). CBT uses techniques such as cognitive restructuring and relaxation to change the way patients think about and respond to tinnitus. Patients usually keep a diary and perform "homework" to help build their coping skills. Therapy is generally short-term — for example, weekly sessions for two to six months. A 2010 review of six studies by the Cochrane Collaboration (an international group of health authorities who evaluate randomized trials) found that after CBT, the sound was no less loud, but it was significantly less bothersome, and patients' quality of life improved.
Most people develop tinnitus as a symptom of hearing loss. When you lose hearing, your brain undergoes changes in the way it processes sound frequencies. A hearing aid is a small electronic device that uses a microphone, amplifier, and speaker to increase the volume of external noises. This can mollify neuroplastic changes in the brain’s ability to process sound.
Antibiotics, including erythromycin, neomycin, polymysxin B and vancomycin, as well as cancer medications, including mechlorethamine and vincristine, and water pills, including bumetanide, furosemide or ethacrynic acid all have the ability to cause or worsen tinnitus. Some patients will experience tinnitus after using antidepressants or quinine medications.
A number of vital tasks carried out during sleep help maintain good health and enable people to function at their best. Sleep needs vary from individual to individual and change throughout your life. The National Institutes of Health recommend about 7-9 hours of sleep each night for older, school-aged children, teens, and most average adults; 10-12 for preschool-aged children; and 16-18 hours for newborns. There are two stages of sleep; 1) REM sleep (rapid-eye movement), and 2) NREM sleep (non-rapid-eye movement). The side effects of lack of sleep or insomnia include:
In this exercise you are going to imagine yourself in another place – as if you’re actually there. What it looks like, the smells, the sounds… You can make this exercise as long as you want to and you can take your time to visualise a number of different places, such as a forest, a garden or a beach. Here is a short example of how you can do this (remember not to rush through it).
As their name suggests, maskers conceal tinnitus through other sounds. They look similar to hearing aids, but they won’t enhance your hearing. In this way, they’re like band-aids, covering up the problem instead of actually solving it. In addition, some people find maskers frustrating, because they can soften important sounds, like speech. We do not recommend maskers for long-term use as they do not work in re-wiring the brain.
All materials posted on the ATA website are subject to copyright owned by the American Tinnitus Association (ATA). No part of these pages, either text, file or image may be used for any purpose other than personal use. Any reproduction, retransmissions, republication, storage in a retrieval system or retransmission, in any form or by any means, electronic, mechanical or otherwise, is strictly prohibited without prior written permission. Submit our contact form for general inquiries.